# SDR DUFA20200116002

- Difficulty date: January 14, 2020
- Submitted: January 16, 2020
- Operation: Air carrier
- Aircraft: N3108B
- Make and model: Swrngn SA227AC
- Aircraft serial: AC509
- Aircraft time: 38,132 hours, 50,698 cycles
- System (JASC): 2697 · Fire Protection System Wiring
- Part: Terminal
- Part number: 320551
- Condition: Damaged
- Location: Instrument Panel
- Stage of operation: DE
- How discovered: O
- Nature of condition: B
- Precautionary procedure: B, A

## Discrepancy

ON JANUARY 14TH, 2020, DAKOTA 1024 DEPARTED THIEF RIVER FALLS (KTVF) AIRPORT AT
1844 AND CLIMBED TO 17,000 FEET MSL. WHILE APPROACHING THE GOLLF INTERSECTION ON
THE GOPHER ONE ARRIVAL, ARTCC ASSIGNED DESCEND AND MAINTAIN 10,000 FEET MSL. AT
APPROXIMATELY 11,000 FEET MSL DURING THE DESCENT, A GLOW WAS NOTICED UNDER THE PIC
SIDE OF THE INSTRUMENT PANEL. THE GLOW, WHICH WAS ORANGE IN COLOR, GREW IN BRIGHTNESS
FOR 0.5 TO 1 SECOND BEFORE DIMMING AGAIN. THE WHOLE EPISODE WAS APPROXIMATELY 3 TO 4
SECONDS. I ADVISED THE CENTER CONTROLLER THAT THERE WAS A SHORT PROBLEM WITH THE
ELECTRICAL SYSTEM THAT I WAS TROUBLESHOOTING.
WHILE MAKING THIS TRANSMISSION, A SMALL PLUME OF SMOKE CAME FROM THE PANEL
AND A DISTINCT, OVERPOWERING SMELL OF ELECTRICAL BURNING WAS NOTED. I IMMEDIATELY
DONNED THE OXYGEN MASK AND ELECTED TO DECLARE AN EMERGENCY, WARY OF AN ELECTRICAL
FIRE BEHIND THE PANEL. CENTER GAVE ME VECTORS TO ST. CLOUD AIRPORT (KSTC) AND
AUTHORIZED A DESCENT TO 3,500 FEET MSL. DURING THE DESCENT, I SEARCHED BOTH VISUALLY
AND WITH MY HANDS, ALL CIRCUIT BREAKERS, NOT FINDING THAT ANY HAD BEEN BLOWN. IN
ASSESSING THAT NO INSTRUMENTS OR LIGHTS WERE INOPERATIVE, I ELECTED TO DELAY TRANSFERRING
POWER BETWEEN ESSENTIAL BUSES AND FOCUS MY EFFORTS ON PROPERLY AND SAFELY EXECUTING
THE APPROACH AND LANDING. AT THIS POINT IN MY TROUBLESHOOTING, I WAS ENTERING A
CROSSWIND FOR RUNWAY 31 AT KSTC. A NORMAL TRAFFIC PATTERN AND LANDING WERE MADE.
FIREFIGHTING PERSONNEL ANALYZED THE AIRCRAFT WITH A THERMAL IMAGING DEVICE AND DEEMED
THAT NO IMMINENT THREAT EXISTED. MAINTENANCE WAS CALLED OUT AND A VERY THOROUGH INSPECTION WAS CONDUCTED BEHIND THE INSTRUMENT PANEL. ALL SYSTEMS, LIGHTING AND INSTRUMENTS WERE FUNCTIONAL TESTED AND FOUND TO BE OPERATIONAL. THE ONLY ITEM NOTED DURING THE INSPECTION WAS A RING TERMINAL ON THE WING DEICE LIGHT SWITCH HAD SIGNS OF HEAT DAMAGE. THE RING TERMINALS WERE REPLACED WITH NEW.
